Wednesday, September 8, 2010

Too high...too low...~Sevan

Oh my my my. a TON has happened since I last wrote here...however I kinda want to ignore all that and focus on one thing in particular. Getting my hormone levels right.

I first started testosterone via gel applied to my shoulders every morning. The gel had to be applied at the same time every morning or I would start to feel the dip in my hormones and become cranky and lethargic. Putting the gel on required me to shower first and scrub my skin well...and I needed to work out before my shower so I didn't end up sweating my gel off later in the day. I found it to be a pain in the rump...and talked to my doctor about switching to injectables. I'd heard that was a better way to go...and I felt it would free up my mornings and give me more freedom. did that..but I was SO TIRED!!! Omg so tired. I stayed with it for a little over a month and then I just couldn't take the fatigue. I suppose it's up for debate if the injectable testosterone was to blame for my fatigue or if it was environmental....and my Dr did try to argue that point but I just wasn't liking it. My shots were weekly but I still felt like I'd get a big dip in energy and mood a few days before the shot and I wanted to go back to the energy and steady moods I had on the gel. (Turns out...grass isn't actually greener on the other side! Who knew.)

When I was on injectable T my blood work came back in the 620 range. My doctor was very happy with that level but I felt it was a bit too low for me.
Let me back up and say that a frustrating part of hormones is that there is no *right* for everyone. There is only right for each individual person. That "right" is found based on how you feel and how your body reacts. There's nothing else in medicine like it! You have to listen closely to your body and your mind to find your "sweet spot" as it were. For me...620ish wasn't it.

We put me back on the gel and I felt good. My voice kept dropping, my energy returned and I started feeling pretty good. I was happy, I felt balanced, I started gaining a bit of muscle, my appetite was balanced...I was good. When we checked my T levels I was up in the 800s! Holy cow!! I didn't think that was possible with the gel...but there I was. That was a fine place to be for a person in hir 20's and I had no issue with that. My Dr did however. He thought it was WAY too high and accused me of taking too much T! Oh heck no. I was taking it as prescribed. I had an appt with him to discuss this and I brought three different articles which all said that 800's was a fine place for a person of my age to be at. He apparently had done a bit of research himself and was fine with me being in that level.

A few months went by and last week I went in for my normal three month check up. We drew blood to check my hormones and I just got the results back yesterday. Now my T is up in the low 1,000s! Now too high. That may be just right for some people, but for me...after I checked in with myself about that, and looked at my moods, my behavior, ect..nope. This is too high. Well crap. Now I've got to go back in to discuss this with my doctor. Again. The odd part is...I'm doing as I've always done. The correct amount of T I've been prescribed. The gel is measured out in daily dose sachets so I can't screw it up. I've never ever heard of anyone having such high T on the dose I'm on. I've been feeling very...aggressive, anxious, jumpy, I've not been sleeping well and my appetite has been nil.

I'm not sure what we're going to do about that as I felt it was too low on the injectable and the trough (the time when T is low before the next shot) was difficult for me...but clearly my T keeps rising on gel. I seem to really be holding onto it!! You'd think my body really really likes it or something ;) lol.

I wish there was an easier way to find just the right hormone level...but it appears that's not to be. Here's hoping my Dr. feels like being creative!